Tennessee, 2015

Winter Weather in Tennessee, February 18, 2015

February 18, 2015 · NWS MEG · 6 events in 6 counties and zones

An upper level disturbance moved through the Mid-South during the evening hours of February 17th, 2015 into the early morning hours of February 18th. The disturbance produced light snow across much of West Tennessee.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through the Mid-South during the evening hours of February 17th, 2015 into the early morning hours of February 18th. The disturbance produced light snow across much of West Tennessee. Around an inch of snow fell across areas of West Tennessee near the Tennessee River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 17, 11:38 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 17, 11:38 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 PM CST TUE FEB 17 2015

.UPDATE...

UPDATED FOR THE 06Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 537 PM CST TUE FEB 17 2015/

A POTENT AND DYNAMIC SHORTWAVE UPSTREAM ACROSS KANSAS THIS
AFTERNOON WILL MOVE QUICKLY EAST ACROSS THE MID SOUTH TONIGHT INTO
WEDNESDAY MORNING. THE ATMOSPHERE WILL LIKELY DESTABILIZE IN
ASSOCIATION WITH THIS FEATURE AS NOTED IN MUCH OF THE FORECAST
SOUNDING DATA AND LOOKING AT LIGHTNING STRIKES UPSTREAM. AS THIS
SYSTEM MOVES INTO OUR AREA...TEMPERATURES WILL REMAIN BELOW
FREEZING THROUGH THE ENTIRE ATMOSPHERIC COLUMN. MUCH OF THE
AVAILABLE MODEL GUIDANCE INCLUDING HIGH RESOLUTION SHORT TERM
MODELS SUGGEST A THE DEVELOPMENT OF A BAND OF SNOWFALL THAT WILL
MOVE QUICKLY THROUGH THE NORTHERN HALF OF THE MID SOUTH AND
PRODUCE A PERIOD OF MODERATE SNOWFALL WITH REDUCED VISIBILITIES.
THERE MAY EVEN BE A RUMBLE OF THUNDER...BUT HAVE NOT INCLUDED THIS
MENTION IN THE FORECAST AT THIS TIME. IN AREAS THAT ARE AFFECTED
BY THIS BAND TO INCLUDE MOST AREAS ACROSS NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL...AND MUCH OF WEST TENNESSEE...SNOW
ACCUMULATIONS SHOULD RANGE BETWEEN 1 AND 2 INCHES WITH THE
GREATEST AMOUNTS ALONG THE NORTHERN BORDERS WITH MISSOURI AND
KENTUCKY. A RATHER TIGHT GRADIENT WITH SOUTHWARD EXTENT SHOULD
LIMIT ACCUMULATIONS FURTHER SOUTH OF THE INTERSTATE 40...WITH
LITTLE OR NO SNOW ACCUMULATIONS EXPECTED HERE.

AN ARCTIC AIRMASS WILL BE USHERED IN BEHIND THIS SHORTWAVE WITH
SOME OF THE COLDEST AIR SO FAR THIS WINTER SEASON. THE ATMOSPHERE
SHOULD REMAIN UNSTABLE AS VERY COLD AIR ALOFT MOVES OVER THE MID
SOUTH ON WEDNESDAY. THIS SHOULD KEEP THE CHANCE FOR SCATTERED SNOW
SHOWERS OR FLURRIES OVER THE AREA THROUGH THE DAY...DIMINISHING
AFTER THE SUN SETS AND INSTABILITY WANES.

SKIES SHOULD CLEAR RAPIDLY WEDNESDAY EVENING AS HIGH PRESSURE
SETTLES OVERHEAD. THIS SHOULD PROVIDE IDEAL RADIATIONAL CONDITIONS
OVERNIGHT WHICH WITH SNOW/ICE COVER REMAINING OVER MUCH OF THE
REGION IN COMBINATION WITH THE EXTREMELY COLD AIRMASS SHOULD ALLOW
TEMPERATURES TO DROP BELOW ZERO ACROSS THE TENNESSEE RIVER VALLEY
AND SINGLE DIGITS ELSEWHERE. DRY AND COLD TEMPERATURES WILL
CONTINUE THROUGH THE DAY ON THURSDAY.

ANOTHER STORM SYSTEM WILL DEVELOP BY THE END OF THE WEEK AND
SPREAD ABUNDANT MOISTURE NORTHWARD OVER TOP OF THE COLD AIRMASS
IN PLACE. THIS WILL LIKELY SET THE STAGE FOR ANOTHER WINTER STORM
ACROSS THE REGION LATER THURSDAY NIGHT THROUGH FRIDAY NIGHT. THERE
WILL LIKELY BE A TRANSITION FROM SNOW TO SLEET/FREEZING RAIN
DURING THIS PERIOD. WARMER AIR SHOULD EVENTUALLY PUSH BACK INTO
THE REGION BY SATURDAY WITH A CHANGE TO RAIN OVER ALL OF THE AREA.
THE POTENTIAL WILL EXIST FOR SIGNIFICANT SNOW AND ICE
ACCUMULATIONS ACROSS PORTIONS OF THE REGION PRIOR TO THE
CHANGEOVER. THERE REMAINS UNCERTAINTY WITH REGARDS TO OVERALL
WINTER ACCUMULATIONS BUT TRENDS SUGGEST THAT IT COULD BE
SIGNIFICANT IN SOME AREAS. ANOTHER THREAT ON SATURDAY MAY BE HEAVY
RAINFALL AND POTENTIAL FLOODING AS RAIN MELTS SNOW AND ICE.

THE ARCTIC AIRMASS WILL ONLY BE DISPLACED NORTHWARD TEMPORARILY
AND SHOULD BEGIN TO SURGE BACK INTO THE AREA BY THE END OF THE
WEEKEND AND FIRST PART OF NEXT WEEK. THERE MAY BE A TRANSITION
BACK TO A PERIOD OF LIGHT WINTRY PRECIPITATION PRIOR TO ENDING.

COLD AND DRY HIGH PRESSURE WILL MOVE BACK OVER THE REGION FOR THE
FIRST PART OF NEXT WEEK WITH BELOW NORMAL TEMPERATURES EXPECTED.

JLH

&&

.AVIATION...
06Z TAF CYCLE

AN THIN AREA OF SNOW WHICH IS ABOUT TO MOVE OUT OF EASTERN
ARKANSAS AND THE MISSOURI BOOTHEEL WILL MOVE THROUGH WEST
TENNESSEE AND NORTH MISSISSIPPI DURING THE NEXT COUPLE OF HOURS.
AS IT DOES...IT WILL BRING A BRIEF PERIOD OF MVFR CEILINGS AND
VISIBILITIES. OTHERWISE...VFR CONDITIONS WILL PREVAIL FOR THE
REMAINDER OF THE FORECAST PERIOD. WINDS WILL BE SOUTHWEST AROUND
10 KNOTS THEN SHIFT TO THE NORTHWEST BEFORE SUNRISE AND INCREASE
TO AROUND 15 KNOTS WITH HIGHER GUSTS. WINDS WILL REMAIN NORTHWEST
AT 5 TO 10 KNOTS WEDNESDAY EVENING.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 3 AM CST WEDNESDAY FOR CLAY-
     CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

MO...WINTER WEATHER ADVISORY UNTIL 3 AM CST WEDNESDAY FOR DUNKLIN-
     PEMISCOT.

MS...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR BENTON TN-
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-GIBSON-HARDIN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-TIPTON-
     WEAKLEY.

&&
Hazardous weather outlook, Feb 17, 3:49 PM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CST TUE FEB 17 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-190000-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
349 PM CST TUE FEB 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND MUCH OF WEST TENNESSEE FOR
TONIGHT INTO WEDNESDAY MORNING. THIS WILL LIKELY CONTINUE AND EVEN
WORSEN THE HAZARDOUS TRAVEL CONDITIONS.

FURTHER SOUTH ACROSS THE REMAINDER OF THE REGION...A PERIOD OF
LIGHT SNOW OR FLURRIES WILL BE POSSIBLE WITH LITTLE OR NO
ACCUMULATION. BLACK ICE MAY REFORM TONIGHT ON AREA ROADWAYS WHERE
DAYTIME MELTING OCCURRED AS TEMPERATURES DROP SEVERAL DEGREES
BELOW FREEZING. THIS MAY RESULT IN CONTINUED HAZARDOUS DRIVING
CONDITIONS IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STEADIER SNOW WILL COME TO AN END WEDNESDAY MORNING ACROSS THE
WINTER WEATHER ADVISORY AREA. AS MUCH COLDER TEMPERATURES MOVE
INTO THE REGION...HAZARDOUS TRAVEL WILL LIKELY PERSIST THROUGH THE
DAY WEDNESDAY AND POSSIBLY THROUGH THE REMAINDER OF THIS WEEK.

BITTERLY COLD SUBZERO TEMPERATURES WILL OCCUR OVER THE TENNESSEE
RIVER VALLEY THURSDAY MORNING...WITH SINGLE DIGIT ABOVE ZERO
TEMPERATURES EXPECTED OVER THE REMAINDER OF THE MID SOUTH
THURSDAY MORNING.

THE POTENTIAL WILL EXIST FOR ACCUMULATING WINTRY PRECIPITATION
ACROSS MUCH OF THE AREA THURSDAY NIGHT AND CONTINUING INTO THE
FIRST PART OF THE UPCOMING WEEKEND. PLEASE CONTINUE TO MONITOR THE
LATEST FORECAST FOR DETAILS REGARDING THIS POTENTIAL WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY WINTER WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE BY TELEPHONE
OR THROUGH SOCIAL MEDIA.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Weakley

When
February 18, 1:30 AM CST to 6:30 AM CST
Where
Weakley forecast zone
Reported by
Trained Spotter
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

An inch of snow fell.

Winter Weather, Carroll

When
February 18, 1:30 AM CST to 6:30 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

An inch of snow fell.

Winter Weather, Henderson

When
February 18, 1:30 AM CST to 6:30 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

An inch of snow fell.

Winter Weather, Decatur

When
February 18, 1:30 AM CST to 6:30 AM CST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

An inch of snow fell.

Winter Weather, Benton

When
February 18, 1:30 AM CST to 6:30 AM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

An inch of snow fell.

Winter Weather, Henry

When
February 18, 1:30 AM CST to 6:30 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

An inch of snow fell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561272, 561273, 561274, 561275, 561276, 561278.